Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Austin/San Antonio, TX

January 7, 202426 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Jan 7, 2024, 1:13 PM CST for 26 counties in Texas. It took effect at Jan 8, 2024, 9:00 AM CST. It was in force for 12 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 2024, 1:13 PM CST (19:13 UTC)
In effect from
Jan 8, 2024, 9:00 AM CST
Expired
Jan 8, 2024, 9:00 PM CST
In force
12 hr
Issued by
NWS Austin/San Antonio, TX
All 26 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 93 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 3:18 PM CSTNON-TSTM WND GST 602 Wnw Del Rio, TXSustained winds of 44 mph and gust up to 60 mph at the Del Rio International Airport.
Jan 8, 3:30 PM CSTNON-TSTM WND GST 597 S Seminole Canyon Sta, TXComstock West Texas Mesonet site measured 59 mph wind gust. Time estimated.
Jan 8, 3:55 PM CSTNON-TSTM WND GST 525 Sw Spofford, TX
Jan 8, 4:18 PM CSTNON-TSTM WND GST 59Laughlin Afb, TXSustained winds of 46 to 48 mph and gust up to 59 mph at Laughlin Air Force Base.
Jan 8, 4:39 PM CSTNON-TSTM WND GST 503 Ene Castle Hills, TXSustained winds of 33 mph and gust up to 50 mph at the San Antonio International Airport.
Jan 8, 5:15 PM CSTNON-TSTM WND GST 535 Nnw Elm Creek, TXAWOS station K5T9 Maverick Cnty/Eagle Pass.
Jan 8, 7:40 PM CSTNON-TSTM WND GST 535 E New Braunfels, TX
Jan 8, 8:55 PM CSTNON-TSTM WND GST 533 Nne Llano, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS84 KEWX 071913
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
113 PM CST Sun Jan 7 2024

...Critical Fire Weather Conditions over the southern Edwards 
Plateau and Rio Grande plains on Monday...

.A strong cold front will bring very gusty west to northwest
winds and low humidity to the southern Edwards Plateau and Rio
Grande plains on Monday. In addition, drought and freeze cured
fuels along with the low humidity and gusty conditions will
result in pockets of high fire danger over the Rio Grande plains,
mainly south of Del Rio.

TXZ183>185-202-203-217-218-228-081100-
/O.UPG.KEWX.FW.A.0001.240108T1500Z-240109T0300Z/
/O.NEW.KEWX.FW.W.0001.240108T1500Z-240109T0300Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit-
113 PM CST Sun Jan 7 2024

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM CST MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FOR THE SOUTHERN EDWARDS 
PLATEAU AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 9 AM to 9 PM CST Monday. The Fire Weather Watch is no
longer in effect.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

EMP
3 follow-up statements
532 
WWUS84 KEWX 080719
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
119 AM CST Mon Jan 8 2024

...Critical Fire Weather Conditions over the southern Edwards
Plateau and Rio Grande plains Today...

.A strong cold front will bring very gusty west to northwest
winds and low humidity to the southern Edwards Plateau and Rio
Grande plains today. In addition, drought and freeze cured fuels 
along with the low humidity and gusty conditions will result in 
pockets of high fire danger over the Rio Grande plains, mainly 
south of Del Rio.

TXZ204-219-220-090300-
/O.EXA.KEWX.FW.W.0001.240108T1500Z-240109T0300Z/
Medina-Frio-Atascosa-
119 AM CST Mon Jan 8 2024

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 9 AM this morning to 9 PM CST this evening.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ183>185-202-203-217-218-228-090300-
/O.CON.KEWX.FW.W.0001.240108T1500Z-240109T0300Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit-
119 AM CST Mon Jan 8 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
793 
WWUS84 KEWX 082033
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
233 PM CST Mon Jan 8 2024

...Critical Fire Weather Conditions over the southern Edwards
Plateau and Rio Grande plains Today...

.A strong cold front is bringing very gusty west to northwest 
winds and low humidity to the southern Edwards Plateau and Rio 
Grande plains today. In addition, drought and freeze cured fuels 
along with the low humidity and gusty conditions will result in 
pockets of high fire danger over the Rio Grande plains, mainly 
south of Del Rio.

TXZ183>185-202>204-217>220-228-090300-
/O.CON.KEWX.FW.W.0001.000000T0000Z-240109T0300Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Atascosa-Dimmit-
233 PM CST Mon Jan 8 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
103 
WWUS84 KEWX 090005
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
605 PM CST Mon Jan 8 2024

...Critical Fire Weather Conditions over the southern Edwards
Plateau and Rio Grande plains Today...

.A strong cold front is bringing very gusty west to northwest
winds and low humidity to the southern Edwards Plateau and Rio
Grande plains today. In addition, drought and freeze cured fuels
along with the low humidity and gusty conditions will result in
pockets of high fire danger over the Rio Grande plains, mainly
south of Del Rio.

TXZ171>173-186>192-205>207-221-222-090300-
/O.EXA.KEWX.FW.W.0001.000000T0000Z-240109T0300Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Bexar-Comal-Guadalupe-Wilson-Karnes-
605 PM CST Mon Jan 8 2024

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE HILL COUNTRY TO ALONG
PORTIONS OF THE I-35 AND I-37 CORRIDORS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect until 9 PM CST this evening.

* WINDS...West 25 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ183>185-202>204-217>220-228-090300-
/O.CON.KEWX.FW.W.0001.000000T0000Z-240109T0300Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Atascosa-Dimmit-
605 PM CST Mon Jan 8 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 7, 1:08 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 7, 1:08 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
108 PM CST Sun Jan 7 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 311 AM CST Sun Jan 7 2024

Latest IR satellite images show some high clouds moving from
northeast Mexico into the local area under the influence of a
southwest flow aloft. At the surface, light northerly winds are
dominating the local area while a weak frontal boundary across the
coastal Plains dissipates.

High clouds are forecast to continue throughout the day with some
scattered to broken mid level clouds building later this afternoon
across the coastal Plains and into the local area. Surface high
pressure centered across the southern states brings back southerly
winds across South Central Texas mid to late morning and continues
into the afternoon and evening. High temperatures are forecast to
reach the upper 50s across a few spots across the Hill Country with
the majority of the local area staying between the 60s and low 70s
across the southern part of the Rio Grande.

Once the evening comes around the weather conditions are expected to
change starting with strong winds developing across the Rio Grande
and then spreading into the southern Edwards Plateau and portions of
the Hill Country in advance of an upper level low pressure system
pushing across the four corners region into the Southern Plains.
Sustained southerly wind of 25 to 35 mph are expected with gusts as
high as 45 to 50 mph. A Wind Advisory is in effect for those areas
from 6 PM this evening through 6 AM Monday.

As the night progresses, the low level jet increases to 50+ knots
across South Central Texas and remains through Monday morning. In
the meantime, the upper level short wave mentioned above advances to
the east as well as the associated cold front. With plenty moisture
in place across the warm sector, expect light rain to affect areas
along and east of Highway 281 overnight into Monday morning. As the
cold front advances and enters into the Val Verde area, enough
instability is likely to be in place for patchy fog and light rain
to chance into showers and elevated thunderstorm activity. This
won't last long as the frontal boundary quickly pushes to the east
and increases the chances for showers and thunderstorm over portions
of the Hill Country and areas along and east of Interstate 35. By
noon or so or shortly after, forcing of ascent combined with low
level warm advection could result in some strong to severe storms
along and east of Interstate 35 and especially along and east of
U.S. 77. Main hazards being damaging winds and an isolated tornado.

In the wake of the frontal boundary, strong northwest winds are
forecast to spread across the Rio Grande, and southern Edwards
Plateau mid morning on Monday. By noon or shortly after, those
strong winds travel into the I-35 corridor and spread to the
southeast into the coastal Plains during the afternoon hours.
Northwest sustained winds of 25 to 35 mph with gusts as high as 45
to 55 mph are expected. A Wind Advisory will be issued later on to
cover the second wave of strong winds affecting the local area for
this short term period. One more thing, fire weather concerns exist
in the wake of the front. More details below in the Fire Weather
section.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 311 AM CST Sun Jan 7 2024

The beginning of the long-term portion of the forecast will continue
to see strong pressure gradient driven winds behind the potent low
pressure system departing to our northeast. Most if not all the rain
is expected to be over by Monday evening and have trimmed back PoPs
a bit from both the current NBM and previous forecast.
West/northwest winds Monday night will continue to be sustained
around 23-35 mph with gusts likely in excess of 50 mph in places.
Now is the time to protect loose items such as outdoor furniture or
portable basketball goals. A Wind Advisory will most definitely be
in place during this period and will likely need to be continued
into the day Tuesday for northeastern portions of the area as
elevated winds are expected to be continuing there. Temperatures
Monday night behind the front will drop into the middle 30s to near
40 degrees and with the very strong winds, wind chill values will be
near the middle 20s to near 30 degrees. Highs Tuesday will top out
in the middle 50s to lower 60s.

For Wednesday and Thursday, things should settle down as zonal flow
aloft and southerly flow at the surface returns to the area. This
should lead to highs warming back into the upper 60s to near 70 by
Thursday afternoon with lows remaining in the 30s and 40s. The next
storm system is set to arrive on Friday and looks to be almost as
dynamic and strong as Monday's system. This should bring back a
chance of rain to the eastern counties ahead of the system and
likely near advisory level winds behind the system with some likely
fire weather concerns as well on Friday. Lows Saturday will likely
be near freezing behind the front for most locations. Beyond the
current forecast there remains a lot of discrepancies in medium-
range guidance with the operational run of the ECMWF diving a very
cold airmass southward early next week with the GFS warmer with it.
Both the ensemble systems support some of the coldest weather of the
season early next week, but perhaps not as bitterly cold as what the
Euro is showing. Will continue to monitor model trends over the next
several days as early next week comes into our official forecast
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CST Sun Jan 7 2024

VFR conditions will continue at area TAF sites through this evening.
Southeast winds will be gusty this afternoon and evening, but gusts
may tend to ease a bit toward sunrise Monday. Stout southerly flow
will provide increased moisture and a chance for some showers for the
I-35 sites tomorrow morning. We do expect some isolated thunderstorms
as well, but with low confidence in coverage, will not mention in
the I-35 TAFs just yet. We do expect to see enough moisture return to
allow widespread MVFR with some IFR cigs for I-35 through much of
tomorrow morning. Some patchy fog may develop around sunrise along
I-35 as winds temporarily ease. A strong cold front will move across
DRT around 16Z bringing a northwesterly wind shift and very windy
conditions. The front will move eastward through tomorrow afternoon
reaching the I-35 corridor sometime between 19-20Z.

&&

.FIRE WEATHER...
Issued at 311 AM CST Sun Jan 7 2024

A significant change in the weather will take place on Monday as a
strong cold front moves in from the west. Very gusty northwest winds
and drier air will move in behind the front. Of greatest concern
will be portions of the southern Edwards Plateau southward into the
Rio Grande plains where winds will likely be strongest.
Precipitation deficits and freeze/drought cured fuels across
portions of the Rio Grande Plains mainly south of Del Rio suggest
some pockets of high fire danger may develop within axis of higher
winds. A Fire Weather Watch is in effect for the southern Edwards
Plateau and Rio Grande Plains from mid-morning Monday through mid-
evening Monday. Later shifts may need to expand the watch farther
east on Monday pending additional model data. For Tuesday, gusty
northwest winds and dry air will remain intact across the region.
Despite the cooler temperatures, at least elevated fire weather
conditions appear in store on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  50  69  40 /   0  70  70  10
Austin Bergstrom Intl Airport  63  50  71  39 /   0  70  80  10
New Braunfels Muni Airport     66  53  73  40 /   0  50  60  10
Burnet Muni Airport            60  50  66  36 /   0  60  70   0
Del Rio Intl Airport           68  55  65  40 /   0  10   0   0
Georgetown Muni Airport        62  48  69  38 /   0  60  80  10
Hondo Muni Airport             67  56  69  40 /   0  40  30   0
San Marcos Muni Airport        64  50  71  39 /   0  60  70  10
La Grange - Fayette Regional   62  51  71  40 /   0  50  80  20
San Antonio Intl Airport       65  55  71  41 /   0  50  50  10
Stinson Muni Airport           67  57  74  42 /   0  40  40  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 6 AM CST Monday for Bandera-
Blanco-Burnet-Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-
Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term...Platt
Long-Term...KCW
Aviation...Platt
Hazardous weather outlook, Jan 7, 5:30 AM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
530 AM CST Sun Jan 7 2024

TXZ171>173-183>194-202>209-217>225-228-081130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
530 AM CST Sun Jan 7 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong southerly winds are forecast to create windy conditions
across the Rio Grande, southern Edwards Plateau and Hill Country this
evening into Monday morning. Sustained winds of 20 to 35 mph and
gusts up to 50 mph are possible. Can't rule out a few locations
observing up to 55 mph. A Wind Advisory is in effect for above
mentioned areas from 6 PM this evening through 6 AM Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe storms will be possible across the eastern
counties from mid to late Monday morning through the afternoon.

Strong northwest winds are likely mid to late Monday morning into
the afternoon across the Rio Grande and southern Edwards Plateau
and along and east of I-35 in the afternoon and evening. Gusts
between 45 and 55 mph are possible. A Wind Advisory will likely
be issued later on. The gusty winds and low humidity will likely
result in elevated to critical fire weather conditions. A Fire
Weather Watch is in effect for Monday across portions of the
Southern Edwards Plateau and the Rio Grande Plains. Gusty winds
continue into Tuesday, although gusts will not be as high as those
seen Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:18 AM CSTWind AdvisoryEWXBandera, Blanco, Burnet, Dimmit, Edwards, Gillespie and 9 more50 hr

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.